Alert archive / Utah / High Wind Warnings in 2022
High Wind Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at Jan 21, 2022, 3:33 AM MST for Washington County, Utah. It took effect at Jan 21, 2022, 12:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2022, 3:33 AM MST (10:33 UTC)
- In effect from
- Jan 21, 2022, 12:00 PM MST
- Expired
- Jan 21, 2022, 9:46 PM MST
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2839 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWUS75 KSLC 211033 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 333 AM MST Fri Jan 21 2022 UTZ123-220000- /O.NEW.KSLC.HW.W.0001.220121T1900Z-220122T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 333 AM MST Fri Jan 21 2022 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 AM MST SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County. * WHEN...From noon today to 8 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be quite as strong in the St. George area, but may still reach up to 45 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
875 WWUS75 KSLC 212304 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 404 PM MST Fri Jan 21 2022 UTZ123-221500- /O.CON.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 404 PM MST Fri Jan 21 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County. * WHEN...Through 8 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
143 WWUS75 KSLC 220446 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 946 PM MST Fri Jan 21 2022 UTZ123-221500- /O.CAN.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/ /O.NEW.KSLC.WI.Y.0001.220122T0446Z-220122T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 946 PM MST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 25 to 35 mph with gusts to around 50 mph. * WHERE...Lower Washington County. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be quite as strong in the St. George area, but may still reach up to 35 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 4:04 PM MST, 11 hours 29 minutes earlier.
Area forecast discussion, Jan 20, 4:04 PM MST, 11 hours 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 404 PM MST Thu Jan 20 2022 .SYNOPSIS...Most valley inversions will weaken as a storm system impacts much of the state this evening into Friday. This system will bring a round of light snow and wind to portions of the area. Another weak system is expected to impact the state early next week. && .SHORT TERM (Through 12Z/5AM Saturday)... A swift-moving, amplifying trough is quickly approaching the area from the northwest early this afternoon. This will slide across the forecast area Friday morning while transitioning to a closed low over southern UT Friday afternoon, before finally exiting the area Friday evening.The initial shot of lift/jet dynamics is just arriving across northern Utah and SW Wyoming, and is acting to saturate the column. As large- scale lift continues, precipitation will eventually break out from north to south, arriving across the UT/ID border shortly after sunset and across the Wasatch Front before midnight. The initial wave of precipitation will be characterized by a relatively broad synoptic band with embedded convective elements. From a microphysical perspective, lift is well centered within the dendritic growth zone, leading to conditions favorable for dendrites. Therefore, roughly a 3 hour window of potentially moderate snow with crystals favorable for efficient accumulations is expected. Across northern Utah valleys, snow will taper off from north to south before sunrise while transitioning to more of a showery/upslope regime. Brief, moderate snow showers will be possible in valley locations as a result. In the mountains, snow will transition to a showery/upslope nature before sunrise and continue through the morning and early afternoon. Farther south, snow showers are expected to develop across the central mountains before sunrise before expanding to many valley locations after sunrise, with the exception of lower Washington County. By Friday afternoon, snow showers will transition to a northwest to north upslope regime while shutting off for valley locations. A few of these snow showers will linger across the southern/central UT upslope regions into the evening before diminishing. Have opted to omit the issuance of a Winter Weather Advisory for two reasons: 1) amounts are expected to remain below traditional amounts-based criteria and 2) the heaviest snow will largely fall before the morning commute across northern Utah. That said, some winter driving conditions may linger into the commute across northern Utah and will be experienced across central Utah passes. Refer to the UDOT traffic website for a description of possible traffic impacts associated with this system. Gusty northerly winds are forecast to develop in the wake of the surface cold front across the west deserts by late morning, and across the traditional Washington Co. gap wind locations by early afternoon. Gusty winds will then transition to Washington Co. and adjacent wind-prone locations across southern Utah while continuing through the night Friday night. Wind gusts are expected to primarily remain in the 30-40 mph range, however local N-NE wind gusts of 45-60 mph will develop for those wind- prone locations. .LONG TERM (After 12Z/5AM Saturday)... Models continue to support the trough sagging south of the region and cutting off from the mean flow through Sunday morning. This will allow for a period of enhanced northeasterly flow aloft to develop, and in conjunction with a deepening surface low and tightening pressure gradient will drive gusty winds at the surface for southwestern Utah. Wind gusts up to but unlikely to exceed 50 mph are possible especially in southern Iron County and Washington county, including portions of the I-15 corridor. This is a setup that is conducive to gap winds in Washington County from Saturday morning through Sunday morning. Of lower probability and impact, gusty canyon outflow winds from the east out of canyons along the Wasatch Front are expected, though are not forecast to be severe in nature at this time. Beyond the weekend, a blocking pattern continues to dictate more or less persistent high pressure for the forecast area. While the westward shift in the ridge will help lessen the severity of an expected upcoming inversion period, it is unlikely to allow the development of any significant storms for the forecast area. A small minority of ensemble forecast members (a solution represented by the deterministic GFS) suggest the possibility of a weak trough transiting the region at some point between Tuesday and Thursday of next week. However, given the strength and nature of the Rex Block in place, not putting much stock in these solutions without greater consensus. In all, expecting generally benign weather and overall climatological average temperatures throughout. && .AVIATION... FR conditions with haze are expected to continue until roughly 03z. There is 70% confidence of light snow between 03z and 12z, which will likely lower VIS into MVFR and produce lower CIGs and mountain obscuration. After roughly 12z, probability of light snow will continually decrease through 18z. IFR conditions are possible with VIS reductions due to vicinity fog. VFR conditions will prevail after 17z, though mountain obscuration is likely to remain. Winds will be primarily out of the south before shifting to northwesterly near 12z. Gusts to 15-20kts are possible after 17z Friday. REST OF UTAH AND SOUTHWEST WYOMING...In the northern part of the area, expect light snow to move from north to south, beginning as early as 01z in far northern reaches. Precipitation will continue to move southward, with precipitation beginning in the southern third of Utah around 15-17z. This precipitation will bring MVFR/IFR conditions across the area due to lower CIGs and VIS. Fog and IFR conditions in northern valleys is possible primarily between 05-15z, with the highest probabilities in the far north. Gap winds in southern Utah may produce gusts near the surface above 30kts. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wessler/Cunningham/NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
High Wind Warnings in Utah, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.